Effective Management of Acute Promyelocytic Leukemia with High Risk of Fatal Intracranial HemorrhageHayato Tamai*#, Satoshi Yamanaka#, Hiroki Yamaguchi, Kazutaka Nakayama and Koiti Inokuchi
Department of Hematology, Nippon Medical School, Tokyo, 113-8603, Japan
- Corresponding Author:
- Hayato Tamai, MD
Department of Hematology
Nippon Medical School
Sendagi 1-1-5, Bunkyo-Ku
Tokyo 113-8603, Japan
E-mail: [email protected]
Received date: November 30, 2015; Accepted date: December 14, 2015; Published date: December 18, 2015
Citation: Tamai H, Yamanaka S, Yamaguchi H, Nakayama K, Inokuchi K (2015) Effective Management of Acute Promyelocytic Leukemia with High Risk of Fatal Intracranial Hemorrhage. Biol Med (Aligarh) 8:262. doi:10.4172/0974-8369.1000262
Copyright: © Tamai H, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution and reproduction in any medium, provided the original author and source are credited.
Although the prognosis of acute promyelocytic leukemia (APL) are favorable because of disease-specific drugs, such as all-trans retinoic acid (ATRA) and arsenic trioxide (ATO), early death due to fatal intracranial hemorrhage has been observed in many cases. The aim of this study is to examine the relationship between the treatment and intracranial hemorrhage complication in APL patients.46 patients diagnosed of APL during a period from 2000 to 2014 in our hospital were examined. The distribution of fatal intracranial hemorrhage (FICH) risk score in the 46 APL patients showed 23.9%, 58.6% and 17.3% for low, intermediate, and high categories, respectively. Among the 46 patients, 5 patients developed intracranial hemorrhage before remission, including 4 patients who developed such hemorrhage after chemotherapy and ATRA administration, and 1 patient who developed intracranial hemorrhage before treatment. All of the 5 patients were included in the high risk group of FICH score, including 1 patient who died and 3 patients who had serious paralysis. These hemorrhage tended to expand for several days because of progression of disseminated intravascular coagulation (DIC) accompanied by tumor lysis syndrome after chemotherapy. Based on this experience, we firstly provided single administration of ATRA for 5 days to a patient with intracranial hemorrhage and then added chemotherapy after improvement of DIC. As a result, we could lead remission with no expansion of intracranial hemorrhage. In most of induction therapy protocols for APL, patients with high white blood cell counts are recommended to receive combination of chemotherapy and ATRA with a focus on ATRA syndrome, but the risk of fatal intracranial hemorrhage is not reflected in the treatment regimen. Such a complication may be prevented using initial single administration of ATRA followed by concomitant chemotherapy after treatment for DIC in patients with a high-risk FICH score.